Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Hairy Leukoplakia
Feb 22, 2000

I was diagnosed as HIV positive in December 1999. Baseline CD4 = 348; VL = 41,000. I am not yet on meds and am waiting results of my second reading. Overall I feel very good but do have some leukoplakia. My doctor has said it will go away when I do go on meds. Is this true? We are leaning toward a protease inhibitor-sparing regimen to start with. Also, beyond meds, is there anything that can be done for the leukoplakia that can lessen its appearance?

As an aside, my diagnosis was an utter surprise, turning my world upside down. I've been a total information hog for the past two months, getting on the net and forming a great group of support. However, The Body has been perhaps the most significant finding in all of my searching. Being able to ask/read questions and get answers from professionals has been invaluable. I thank you and all of your colleagues for your contribution.

Response from Dr. Reznik

Yes, for the most part, once HAART is initiated the oral hairy leukoplakia (OHL) will go away. Actually, we look for recurrence of OHL as a sign that there may be viral breakthrough on a person's current combination.

If the appearance is bothersome, you can take 800 mg of acyclovir, three to four times a day for two to three weeks to minimize the appearance. The problem with this therapy is that once medication is stopped, the OHL will recur. Hopefully by this time you will be on your regimen.

Take care!

DR


Previous
Hairy Tongue and OHL
Next
leukoplakia

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement